Georgia, 2011Hail and Damaging Winds in Georgia, April 28, 2011
April 28, 2011 · NWS CAE · 6 events in 3 counties and zones
A line of thunderstorms developed ahead of a cold front and moved through the area producing some large hail and wind damage. Most of the damage was due to trees falling, some on homes or vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $106,000
- Crop damage
- $25,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed ahead of a cold front and moved through the area producing some large hail and wind damage. Most of the damage was due to trees falling, some on homes or vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 28, 4:05 AM EST, 23 minutes earlier.
Area forecast discussion, Apr 28, 4:05 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT THU APR 28 2011
.SYNOPSIS...
STRONG COLD FRONT WITH A HISTORY OF SEVERE WEATHER CONTINUES TO
MARCH INTO THE CSRA AND MIDLANDS ALONG WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THE COLD FRONT WILL
MOVE OFFSHORE BRINGING THE SHOWERS AND THUNDERSTORMS TO AND END
THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO THE REGION
TONIGHT THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO THE
FORECAST AREA AND WILL ENTER THE AUGUSTA AND COLUMBIA AREAS IN THE
NEXT HOUR OR TWO. COORDINATION CALL WITH STORM PREDICTION CENTER
HAS RESULTED IN THE CANCELLATION OF TORNADO WATCH 248 AND ISSUANCE
OF TORNADO WATCH 250 THROUGH NOON TODAY. STRONGEST STORMS
CURRENTLY ENTERING THE CSRA...SOME OF WHICH HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN GA. UPDATE OUT MOMENTARILY TO ACCOUNT
FOR TORNADO WATCH 250 AND ADJUST WEATHER AND POPS.
PREVIOUS DISCUSSION...STRONG COLD FRONT WITH A HISTORY OF
TORNADOES AND SEVERE WEATHER CONTINUES TO MARCH ACROSS THE
TENNESSEE VALLEY AND GULF COAST STATES. THE FRONT WILL CROSS
CENTRAL SOUTH CAROLINA THIS AFTERNOON AND MOVE OFF THE COAST BY
THE EVENING.
INSTABILITY PARAMETERS REMAIN MODERATE TO HIGH WITH STRONG
LOW LEVEL SHEAR. DEWPOINTS IN THE MID 60S TO LOWER 70S AHEAD OF THE
FRONT. DISCRETE SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL END ACROSS
THE MIDLANDS AND CSRA EARLY THIS AFTERNOON AND END ALONG THE COAST
BY MID TO LATE AFTERNOON.
COORDINATION WITH THE STORM PREDICTION CENTER HAS RESULTED
TORNADO WATCH 248 THROUGH 8AM FOR THE CSRA...CENTRAL AND WESTERN
MIDLANDS. EXPECT SOME WEAKENING IN THE LINE AS IT MOVES INTO THE
AREA...BUT THERE WILL STILL BE STRONG TO SEVERE STORMS POSSIBLE
ALONG AND AHEAD OF THE FRONT.
THE LAKE WIND ADVISORY REMAIN IN EFFECT THROUGH 8 PM THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
QUIET WEATHER FOR TONIGHT INTO FRIDAY NIGHT. ALL MODELS INDICATE
THE COLD FRONT WILL PUSH OFF THE COAST BY THIS EVENING WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. THE LARGE UPPER LEVEL TROUGH
CROSSING THE EASTERN PART OF THE NATION WILL FINALLY MOVE OFF THE
COAST FRIDAY...ALLOWING THE UPPER LEVEL RIDGE TO MOVE IN FROM THE
WEST. DRY WEATHER AND SEASONABLE WEATHER EXPECTED WITH HIGHS AROUND
80 AND LOWS IN THE UPPER 40S TO LOWER 50S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE BUILDS OVER
THE GULF COAST AND BUILDS EASTWARD. HIGH PRESSURE DOMINATES THE
FORECAST THROUGH THE WEEKEND AS THE UPPER RIDGE MOVES OFF THE
COAST MONDAY. NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST ON
FRIDAY DEEPENS WHILE MOVING EAST INTO THE CENTRAL PART OF THE
NATION THROUGH TUESDAY. A COLD FRONT APPROACHES FROM THE WEST BY
LATE MONDAY. GFS INDICATE THE FRONT CROSSING THE AREA TUESDAY.
POPS FOR SHOWERS/TSTMS MONDAY THROUGH TUESDAY.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
UPDATE 09Z...SHOWERS AND THUNDERSTORMS CONTINUE TO APPROACH THE
TAF SITES AND WILL MOVE INTO AGS/DNL/CAE/CUB WITHIN THE NEXT HOUR.
SOME OF THE THUNDERSTORMS APPROACHING AGS/DNL HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN WESTERN/CENTRAL GA...ALONG WITH
AN EXCEPTIONAL AMOUNT OF LIGHTNING. SHOWERS AND THUNDERSTORMS
WILL TAKE A COUPLE OF HOURS TO CROSS THE TAF SITES AND SHOULD BE
EAST OF AGS/DNL/CAE/CUB AROUND 14Z.
PREVIOUS DISCUSSION...VFR CONDITIONS FOR MUCH OF THE TAF
PERIOD...REDUCING TO MVFR/IFR WITH SHOWERS/THUNDERSTORMS DURING
THE EARLY MORNING HOURS. COLD FRONT CROSSING THE SOUTHEASTERN
STATES WILL MOVE INTO AGS/DNL AROUND 08 TO 09Z ALONG WITH SHOWERS
AND THUNDERSTORMS...THEN INTO CAE/CUB/OGB BETWEEN 09 AND 10Z. THIS
SYSTEM HAS A HISTORY OF PRODUCING TORNADOES AND SEVERE WEATHER SO
EXPECT SOME STRONG WIND GUSTS AT A MINIMUM FOR ALL TAF SITES. FOR
NOW HAVE INCLUDED 25 KNOTS WITH GUSTS TO 35 KNOTS ASSOCIATED WITH
THUNDERSTORMS. FRONT ALONG WITH SHOWERS AND THUNDERSTORMS WILL
MOVE EAST OF THE TAF SITES BY 15Z WITH WINDS REMAINING STRONG AND
GUSTY AS THEY VEER TO WESTERLY DURING THE AFTERNOON.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
063>065-077.
&&Hazardous weather outlook, Apr 28, 3:44 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT THU APR 28 2011
GAZ063>065-077-SCZ015-016-020>022-025>031-035>038-041-290845-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
444 AM EDT THU APR 28 2011
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
TORNADO WATCH.
THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD
DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. SOME
THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
GAZ040-SCZ018-290845-
LINCOLN-MCCORMICK-
444 AM EDT THU APR 28 2011
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Columbia
- When
- April 28, 4:28 AM EST to 4:30 AM EST
- Where
- Columbia County, 1.8 mi SW of Evans
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Crop damage
- $12,000
- Reported by
- Public
- Coordinates
- 33.510, -82.150
Public reported golfball size hail in Evans.
Hail, Columbia
- When
- April 28, 4:35 AM EST to 4:39 AM EST
- Where
- Columbia County, Grovetown
- Measured
- 1.25 in hail
- Property damage
- $20,000
- Crop damage
- $8,000
- Reported by
- Public
- Coordinates
- 33.450, -82.200
Public reported half dollar size hail in Grovetown.
Hail, Columbia
- When
- April 28, 4:37 AM EST to 4:41 AM EST
- Where
- Columbia County, 0.58 mi W of Martinez
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.520, -82.090
SKYWARN spotter reported 1 inch hail in Martinez.
Thunderstorm Wind, Richmond
- When
- April 28, 4:51 AM EST to 4:55 AM EST
- Where
- Richmond County, 1.35 mi WSW of Bath
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 33.320, -82.200
EM Reported numerous trees down across the western portions of the county.
Thunderstorm Wind, Richmond
- When
- April 28, 5:21 AM EST to 5:25 AM EST
- Where
- Richmond County, 0.69 mi S of South Nellieville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $38,000
- Reported by
- Emergency Manager
- Coordinates
- 33.460, -82.000
EM reported trees down across the Augusta Metro area, including a tree on the Iron Horse Apartments with no injuries.
Hail, Burke
- When
- April 28, 6:23 AM EST to 6:27 AM EST
- Where
- Burke County, 2.98 mi WNW of Waynesboro Burke Arp
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -82.050
Nickel to quarter size hail reported by the Burke county sheriff.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- Tornadoes and Damaging Winds in Virginia, April 28, 2011$703,000 · EF2 · 17 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- Tornadoes and Hail in North Carolina, April 28, 2011$275,000 · EF1 · 15 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287934, 287933, 287932, 287930, 287929, 287931.